Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 201, NWS Pittsburgh, PA

July 28, 2002Venango County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 28, 2002, 6:26 PM EDT for Venango County, Pennsylvania. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 28, 2002, 6:26 PM EDT (22:26 UTC)
Expired
Jul 28, 2002, 7:15 PM EDT
In force
49 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 104 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 6:40 PM EDTThunderstorm WindPlumer, PAThunderstorm winds downed several large trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 2:50 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.4 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2002-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1271 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2002-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1271 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

648 
WUUS51 KPBZ 282226
SVRPBZ
PAC121-282315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
626 PM EDT SUN JUL 28 2002

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VENANGO COUNTY IN PENNSYLVANIA

* UNTIL 715 PM EDT

* AT 626 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF PLEASANTVILLE...MOVING
  SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  4 MILES SOUTHWEST OF PLEASANTVILLE AT 640 PM...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

<<CALL TO ACTION>>A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCE WARNING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:15 PM EDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 28, 3:15 PM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 PM EDT SUN JUL 28 2002

JUST FINISHED ZONES TO INCLUDE TORNADO WATCH TIL 8PM.  REST UNCHANGED.

STRAGER

.PBZ...
MD...NONE.
OH...TORNADO WATCH UNTIL 8PM FOR ZONE OHZ041.
PA...TORNADO WATCH UNTIL 8PM FOR ZONES
PAZ007>009...PAZ013>016...PAZ022>023.
WV...NONE.

In the hours before

Special weather statement, Jul 28, 2:58 PM EDT, 3 hours 28 minutes before
OHZ041-PAZ007>009-013>016-022-023-290000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
258 PM EDT SUN JUL 28 2002

TORNADO WATCH IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ARMSTRONG       BUTLER          CLARION         FOREST
  INDIANA         JEFFERSON       LAWRENCE        MERCER
  VENANGO

IN OHIO...

  COLUMBIANA

THUNDERSTORMS CURRENTLY FORMING ACROSS FAR NORTHERN OHIO AND NORTHWEST
PENNSYLVANIA WILL SLOWLY PUSH SOUTH DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS.  IN ADDITION TO DAMAGING WINDS AND LARGE HAIL...SOME OF
THESE THUNDERSTORMS MAY HAVE THE POTENTIAL TO PRODUCE TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL TV OR RADIO
STATION FOR UPDATES AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER
SERVICE IN PITTSBURGH.
Special weather statement, Jul 28, 4:00 PM EDT, 2 hours 26 minutes before
PAZ007>009-282100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
400 PM EDT SUN JUL 28 2002

...THUNDERSTORM UPDATE...

NATIONAL WEATHER SERVICE PITTSBURGH EXPECTS THUNDERSTORMS...WITH THE
POTENTIAL FOR DAMAGING WIND AND LARGE HAIL...WILL BEGIN TO MOVE
SLOWLY SOUTHWARD ACROSS NORTHERN PARTS OF MERCER...VENANGO...AND
FOREST COUNTIES OF NORTHWESTERN PENNSYLVANIA AFTER 430 PM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 8 PM. WHEN THUNDERSTORMS
THREATEN...IT IS SAFEST TO GO INSIDE A STRONG BUILDING.
Local storm report, Jul 28, 4:59 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
459 PM EDT SUN JUL 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    CHAPMANVILLE              PA   TSTM WIND GUST
07/28/02   VENANGO                        FEW TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT.
Local storm report, Jul 28, 5:48 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
548 PM EDT SUN JUL 28 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    3 SW HUNTER               PA   TSTM WIND GUST
07/28/02   FOREST                         TREE DOWN ON RED BRUSH
                                          ROAD. REPORTED BY LAW
                                          ENFORCEMENT.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 4:12 PM EDTSevere Thunderstorm WarningPBZVenango63 min
Jul 28, 5:02 PM EDTSevere Thunderstorm WarningPBZForest58 min
Jul 28, 5:13 PM EDTSevere Thunderstorm WarningPBZClarion62 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.